Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Generalized Kac-Moody algebras and some related topics

Author: Urmie Ray
Journal: Bull. Amer. Math. Soc. 38 (2001), 1-42
MSC (2000): Primary 17B65, 17B67
Published electronically: October 18, 2000
MathSciNet review: 1803076
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [AleCMcKS] D. Alexander, C. J. Cummins, J. McKay, C. Simons, Completely replicable functions, Groups, Combinatorics and Geometry, Ed. M. W. Liebeck, J. Saxl, Cambridge University Press 1992, 87-95
  • [Ati] M. Atiyah, ``$K$-theory", W.A. Benjamin Inc., New York-Amsterdam, 1967 MR 36:7130
  • [BenKM] G. Benkart, S.-J. Kang, D. Melville, Quantized enveloping algebras for Borcherds superalgebras, Trans. Amer. Math. Soc. 350 (1998), no. 8, 3297-3319 MR 99f:17014
  • [Bor1] R. E. Borcherds, The Leech lattice, Proc. R. Soc. Lond. A 398 (1985), 365-376 MR 87g:11076
  • [Bor2] R. E. Borcherds, Vertex algebras, Kac-Moody algebras, and the Monster, Proc. Natl. Acad. Sci. USA 83 (May 1986), 3068-3071 MR 87m:17033
  • [Bor3] R. E. Borcherds, Automorphism groups of Lorentzian lattices, Journal of Algebra 111 (1) (1987), 133-153 MR 89b:20018
  • [Bor4] R. E. Borcherds, Generalized Kac-Moody Algebras, Journal of Algebra 115 (2) (1988), 501-512 MR 89g:17004
  • [Bor5] R. E. Borcherds, The Monster Lie algebra, Advances in Math. 83 (1) (Sept. 1990), 30-47 MR 91k:17027
  • [Bor6] R. E. Borcherds, Central extensions of generalized Kac-Moody algebras, Journal of Algebra 140 (1991), 330-335 MR 92g:17031
  • [Bor7] R. E. Borcherds, Monstrous Moonshine and monstrous Lie superalgebras, Invent. Math. 109 (1992), 405-444 MR 94f:11030
  • [Bor8] R. E. Borcherds, A characterization of generalized Kac-Moody algebras, Journal of Algebra 174 (3) (1995), 1073-1079 MR 96e:17058
  • [Bor9] R. E. Borcherds, Automorphic forms on $O_{s+2,2}(\mathbf{R})$and infinite products, Invent. Math. 120 (1995), 161-213 MR 96j:11067
  • [Bor10] R. E. Borcherds, Automorphic forms with singularities on Grassmannians, Invent. Math. 132 (1998), 491-562 MR 99c:11049
  • [Bor11] R. E. Borcherds, Modular moonshine III, Duke Math. J. 93 (1998) no. 1, 129-154 MR 99e:17039
  • [Bor12] R. E. Borcherds, Quantum vertex algebras, Preprint (1999)
  • [BorR] R. E. Borcherds, A. J. E. Ryba, Modular moonshine II, Duke Math. J. 83 (1996) no. 2, 435-459 MR 98b:17030
  • [Bur] W. Burnside, ``Group theory", Cambridge University Press, 1921
  • [Con] J. H. Conway, The automorphism group of the 26-dimensional even unimodular Lorentzian lattice, J. Algebra 80 (1983), 159-163 MR 85k:11030
  • [ConN] J. H. Conway, S. P. Norton, Monstrous Moonshine, Bull. London Math. Soc. 11 (1979), 308-339 MR 81j:20028
  • [ConS] J. Conway, N. J. A. Sloane, ``Sphere packings, lattices and groups", Grundlehren der Mathematischen Wissenschaten 290, Springer Verlag, New York-Berlin, 1988 MR 89a:11067
  • [CumN] C. J. Cummins, S. P. Norton, Monstrous Moonshine, Bull. London Math. Soc. 11 (1979), 308-339
  • [CumG] C. J. Cummins, T. Gannon, Modular equations and the genus zero property of moonshine functions, Invent. Math. 129 (1997), 413-443 MR 98k:11046
  • [Don1] C. Dong, Representations of the moonshine module vertex operator algebra, Contemporary Math. 175 (1994), 27-36 MR 95m:17021
  • [Don2] C. Dong, Twisted modules for vertex algebras associated with even lattices, J. Alg. 165 (1994), 90-112 MR 95i:17032
  • [DonL] C. Dong, J. Lepowsky, ``Generalized vertex algebras and relative vertex operators'', Progress in Math. 112, Birkhäuser, Boston, 1993 MR 95b:17032
  • [DonM] C. Dong, G. Mason, Monstrous Moonshine of higher weight, q-alg 9803116
  • [DonGH] C. Dong, R. L. Griess, G. Höhn, Framed vertex operator algebras, codes and the moonshine module, Comm. Math. Phys. 193 (1998), 407-408 MR 99g:17050
  • [DonLM1] C. Dong, H. Li, G. Mason, Twisted representations of vertex operator algebras, Math. Ann. 310 (1998) 571-600 MR 99d:17030
  • [DonLM2] C. Dong, H. Li, G. Mason, Twisted representations of vertex operator algebras and associative algebras, Int. Math. Res., No. 7 No. 8 (1998), 389-397 MR 99f:17032
  • [Dys] F. Dyson, Missed opportunities, Bull. Amer. Math. Soc. 78 No. 5 (1972), 635-652 MR 58:25442
  • [EicZ] M. Eichler, D. Zagier, ``The theory of Jacobi forms", Progress in Math. 55, Birkhäuser, Boston, 1985 MR 86j:11043
  • [EtinK] P. Etingof, D. Kazhdan, Quantization of Lie bialgebras, V., Preprint math. QA/9808121
  • [FeinL] A. Feingold, J. Lepowsky, The Weyl-Kac character formula and power series identities, Advances in Math. 29 (1978), 271-309 MR 83a:17015
  • [FeitT] W. Feit, J. G. Thompson, Solvability of groups of odd order, Pacific J. Math. 13 (1963), 775-1029 MR 29:3538
  • [FisLT] B. Fischer, D. Livingstone, M. P. Thorne, The characters of the ``Monster" simple group, Birmingham (1978)
  • [Fre] I. B. Frenkel, Representations of Kac-Moody algebras and dual resonance models, Lectures in Applied Mathematics 21 (1985), 325-353 MR 87b:17010
  • [FreJ] I. B. Frenkel, N. H. Jing, Vertex representations of quantum affine algebras, Proc. Nat. Acad. Sci. U.S.A. 85 (1988) no. 24, 9373-9377 MR 90e:17028
  • [FreK] I. B. Frenkel, V. G. Kac, Basic representations of affine algebras, Invent. Math. 62 (1980), 99-120 MR 84f:17004
  • [FreLM1] I. B. Frenkel, J. Lepowsky, J. Meurman, A natural representation of the Fischer-Griess Monster with the modular function $J$ as character, Proc. Natl. Acad. Sci. USA 81 (1984), 3256-3260 MR 85e:20018
  • [FreLM2] I. B. Frenkel, J. Lepowsky, J. Meurman, ``Vertex operator algebras and the Monster", Academic Press, 1988 MR 90h:17026
  • [Fru] A. Frumkin, The irreducible characters of the Lie superalgebras of type $A(m,n)$ and filtrations of their Kac modules, Israel J. Math. 96 Part A (1996), 267-279 MR 98b:17006
  • [GabK] O. Gabber, V. G. Kac, On defining relations of certain infinite-dimensional Lie algebras, Bull. Amer. Math. Soc. 5 (1981), 185-189 MR 84b:17011
  • [Gar] H. Garland, Lectures on loop algebras and the Leech lattice, Yale University, spring 1980
  • [GarL] H. Garland, J. Lepowsky, Lie algebra homology and the Macdonald-Kac formulas, Invent. Math. 34 (1976), 37-76 MR 54:2744
  • [GodT] P. Goddard, C. B. Thorn, Compatibility of the dual pomeron with unitary and the absence of ghosts in the dual resonance model, Physics Letters 40B (26 June 1972) no.2, 235-237
  • [Gor] D. Gorenstein, ``Finite simple groups", Plenum Press, New York, 1982 MR 84j:20002
  • [Gri] R. L. Griess, Jr., The friendly giant, Invent. Math. 69 (1982), 1-102 MR 84m:20024
  • [GriN1] V. A. Gritsenko, V.V. Nikulin, Igusa modular forms and the ``simplest'' Lorentzian Kac-Moody algebras, Sbornik Math 187 no. 11 (1996), 1601-1641 MR 98a:11059
  • [GriN2] V. A. Gritsenko, V.V. Nikulin, Automorphic forms and Lorentzian Kac-Moody algebras, Part I, Intern. J. Math. 9 no. 2 (1998), 153-199 MR 99b:11040
  • [GriN3] V. A. Gritsenko, V.V. Nikulin, Automorphic forms and Lorentzian Kac-Moody algebras, Part II, Intern. J. Math. 9 no. 2 (1998), 201-275 MR 99b:11041
  • [Hop] M. J. Hopkins, On Borcherds' Theta Congruence, unpublished notes
  • [Jeu] J. Van der Jeugt, Character formulae for the Lie superalgebra $C(n)$, Comm. Algebra 19 (1991), 199-222. MR 92b:17050
  • [JeuHKT] J. Van der Jeugt, J. W. B. Hughes, R. C. King, J. Thierry-Mieg, A character formula for singly atypical modules of the Lie superalgebra $\operatorname{sl}(m/n)$, Comm. Algebra 18, no. 10 (1990), 3453-3480 MR 91j:17046
  • [JorT] J. Jorgenson, A. Todorov, Enriquez surfaces, analytic discriminants and Borcherds' phi function, Comm. Math. Phys. 191 (1998), 249-264 MR 99e:14042
  • [Jur] E. Jurisich, Generalized Kac-Moody Lie algebras, free Lie algebras and the structure of the Monster Lie algebra J. Pure Appl. Algebra 122 (1997), 233-266 MR 99b:17032
  • [JurLW] E. Jurisich, J. Lepowsky, R. L. Wilson, Realizations of the Monster Lie algebra, Selecta Mathematica, New Series 1 (1995), 129-161 MR 96e:17059
  • [Kac1] V.G. Kac, Simple irreducible graded Lie algebras of finite growth, (English translation) Math. USSR-Izvestija 2 (1968), 1271-1311 MR 41:4590
  • [Kac2] V.G. Kac, Infinite-dimensional Lie algebras and Dedekind's $\eta $-function, (English translation) Funct. Anal. Appl. 8 (1974), 68-70 MR 51:10410
  • [Kac3] V. G. Kac, Lie Superalgebras, Advances in Mathematics 26 (1977), 8-96 MR 58:5803
  • [Kac4] V. G. Kac, Infinite-Dimensional Algebras, Dedekind's $\eta $-Function, Classical Möbius Function and the Very Strange Formula, Advances in Mathematics 30 (1978), 85-136 MR 83a:17014a
  • [Kac5] V. G. Kac, ``Representations of classical Lie superalgebras'', Lecture Notes in Math. 676 (1978), 597-626 MR 80f:17006
  • [Kac6] V. G. Kac, An elucidation of ``infinite-dimensional ... and the very strange formula'' $E_{8}^{(1)}$ and the cube root of the modular invariant $j$, Advances in Math. 35 (1980), 264-273 MR 83a:17014b
  • [Kac7] V. G. Kac, On simplicity of certain infinite-dimensional Lie algebras, Bull. Amer. Math. Soc. 2 (1980), 311-314 MR 82a:17008
  • [Kac8] V. G. Kac, A remark on the Conway-Norton conjecture about the ``Monster'' simple group, Proc. Natl. Acad. Sci. USA 77 (1980), 5048-5049 MR 81m:20026
  • [Kac9] V. G. Kac, ``Infinite dimensional Lie algebras'', third ed., Cambridge University Press, 1990 MR 92k:17038
  • [Kac10] V. G. Kac, ``Vertex algebras for beginners", University Lecture Series, 10. American Mathematical Society, Providence, RI, 1997 MR 99a:17027
  • [KacK] V. G. Kac, S.-J. Kang, Trace formula for graded Lie algebras and Monstrous Moonshine, Canad. Math. Soc. Conf. Proc. 16 (1995), 141-14 MR 96k:17044
  • [KacKLW] V. G. Kac, D. A. Kazhdan, J. Lepowsky, R. L. Wilson, Realization of the basic representation of the Euclidean Lie algebras, Advances in Math. 42 (1981), 83-112 MR 83a:17016
  • [KacP1] V. G. Kac, D. H. Peterson, Affine Lie algebras and Hecke modular forms, Bull. Amer. Math. Soc. 3 (1980), 1057-1061 MR 82b:10028
  • [KacP2] V. G. Kac, D. H. Peterson, Infinite flag varieties and conjugacy theorems, Proc. Natl. Acad. Sci., USA 80 (1983), 1778-1782 MR 84g:17017
  • [KacP3] V. G. Kac, D. H. Peterson, Infinite-dimensional Lie algebras, theta functions and modular forms, Advances in Math. 53 (1984), 125-264 MR 86a:17007
  • [KacP4] V. G. Kac, D. H. Peterson, Unitary structure in representations of infinite-dimensional groups and a convexity theorem, Invent. Math. 76 (1984), 1-14 MR 86g:17013
  • [KacP5] V. G. Kac, D. H. Peterson, $112$ constructions of the basic representation of the loop group of $E_{8}$, Proceedings of the conference ``Anomalies, geometry, topology'' Argonne, 1985. World Sci., 1985, 276-298 MR 88c:17022
  • [KacW] V. G. Kac, W. Wakimoto, Integrable highest weight modules over affine Lie superalgebras and number theory, Progress in Math. 123 (1994), 415-456 MR 96j:11056
  • [Kan1] S.-J. Kang, Root multiplicities of Kac-Moody algebras, Duke Math J. 74 (1994), 635-666 MR 95c:17036
  • [Kan2] S.-J. Kang, Generalized Kac-Moody algebras and the modular function $j$, Math. Ann. 298 (1994), 373-384 MR 94m:17026
  • [Kan3] S.-J. Kang, Quantum deformations of generalized Kac-Moody algebras and their modules, J. Algebra 175 (1995) no. 3, 1041-1066 MR 96k:17023
  • [Koi] M. Koike, On replication formula and Hecke operators, Nagoya University preprint
  • [Kum] S. Kumar, Demazure character formula in arbitrary Kac-Moody setting, Invent. Math. 89 (1987), 395-423 MR 88i:17018
  • [Lep1] J. Lepowsky, Euclidean Lie algebras and the modular function $j$, in: Santa Cruz Conference ion Finite Groups, 1979, Proc. Symp. Pure Math., American Math. Soc. 37 (1980), 567-570 MR 82h:17010
  • [Lep2] J. Lepowsky, Calculus of twisted vertex operators, Proc. Natl. Acad. Sci. USA. 82 (1985), 8295-8299 MR 88f:17030
  • [LepW] J. Lepowsky, R. L. Wilson, Construction of the affine Lie algebra $A_{1}^{(1)}$, Commun. Math. Phys. 62 (1978), 43-53 MR 58:28089
  • [Leu] J. W. van de Leur, A classification of contragredient Lie superalgebras of finite growth, Communications in Algebra 17 (1989), 1815-1841 MR 90j:17008
  • [Li] H.-S. Li, Local systems of vertex operators, vertex superalgebras and modules, J. Pure Appl. Algebra 109 (1996), 143-195 MR 97d:17016
  • [Liu] L.-S. Liu, Kostant's formula in Kac-Moody algebras, J. Algebra 149 (1992), 155-178 MR 93d:17011
  • [Mac] I. G. Macdonald, Affine root systems and Dedekind's $\eta $-function, Invent. Math. 15 (1972), 91-143 MR 50:9996
  • [Man] S. Mandelstam, Dual resonance models, Phys. Rep. 13 (1974), 259-353 MR 57:18559
  • [Mat1] O. Mathieu, Formule de Demazure-Weyl et théorème de Borel-Weil-Bott pour les algèbres de Kac-Moody générales, C.R. Acad. Sci. Paris 303 (1986), 391-394 MR 87m:17036
  • [Mat2] O. Mathieu, Classification of simple graded Lie algebras of finite growth, Invent. Math. 108 (1992), 455-519 MR 93h:17069
  • [Moo] R. V. Moody, A new class of Lie algebras, J. Algebra 10 (1968), 211-230 MR 37:5261
  • [Nai] S. Naito, The strong Bernstein-Gel$'$fand-Gel$'$fand resolution for generalized Kac-Moody algebras. I, Publ. RIMS 29 (1993), 709-730 MR 94k:17040
  • [Nik1] V. V. Nikulin, A lecture on Kac-Moody Lie algebras of the arithmetic type, Preprint Queen's University, Canada 1994-16 (1994), alg-geom 9412003
  • [Nik2] V. V. Nikulin, A theory of Lorentzian Kac-Moody algebras, alg-geom 9810001
  • [Nor1] S. P. Norton, More on Moonshine, Computational group theory, Academic Press (1984), 185-193 MR 86h:20020
  • [Nor2] S. P. Norton, Generalized moonshine, Proc. Symp. Pure Math. 47 (1987), 208-209 MR 89c:11066
  • [Ray1] U. Ray, A character formula for generalized Kac-Moody superalgebras, J. Algebra 177 (1995), 154-163 MR 97f:17008
  • [Ray2] U. Ray, Some subalgebras of the Monster Lie algebra and the modular polynomial, J. Algebra 191 (1997), 109-126 MR 98g:17028
  • [Ray3] U. Ray, A Characterization Theorem for a certain class of graded Lie superalgebras, J. Algebra, to appear
  • [Ryb] A. J. E. Ryba, Modular Moonshine?, Contemp. Math., vol. 193, Amer. Math. Soc., Providence, RI, 1996. MR 97c:20022
  • [Sch] N. R. Scheithauer, The fake monster superalgebra, Adv. Math. 151 (2000), 226-269 CMP 2000:12
  • [Seg] G. Segal, Unitary representations of some infinite-dimensional groups, Comm. Math. Phys. 80 (1981), 301-342 MR 82k:22004
  • [Serg] V. Serganova, Kazhdan-Lusztig polynomials and character formula for the Lie superalgebra $\mathfrak{gl}(m\vert n)$, Selecta Math. (N.S.) 2 no. 4 (1996), 607-651 MR 98f:17007
  • [Ser] J.-P. Serre, ``Algèbres de Lie semisimples complexes", W. A. Benjamin, New York, 1966 MR 35:6721
  • [Shi] G. Shimura, ``Introduction to the arithmetic theory of automorphic functions", Princeton University Press, Princeton, New Jersey, 1971 MR 47:3318
  • [Tits] J. Tits, On R. Griess' ``Friendly Giant'', Invent. Math. 78 (1984), 491-499 MR 86f:20019
  • [Ven] B. B. Venkov, On the classification of integral even unimodular 24-dimensional quadratic forms, Proc. Steklov Inst. Math. 4 (1980), 63-74 MR 81d:10024
  • [Vin] E. B. Vinberg, Some arithmetical discrete groups in Lobachevskii spaces, in ``Discrete subgroups of Lie groups'', Oxford University Press, 1975 323-348 MR 54:10492

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 17B65, 17B67

Retrieve articles in all journals with MSC (2000): 17B65, 17B67

Additional Information

Urmie Ray
Affiliation: Université de Reims, France

Received by editor(s): February 8, 2000
Received by editor(s) in revised form: July 20, 2000, and September 19, 2000
Published electronically: October 18, 2000
Dedicated: To the memory of my father
Article copyright: © Copyright 2000 American Mathematical Society